|Should I stop or continue drug treatment?
Aug 30, 2006
I was diagnosed with primary infection in November of 2005 approximately three weeks after exposure. My doctor recommended I start treatment and I began Kaletra and Truvada and have been doing this for six months now. Recent tests were undectable VL and CD4 of 500 with a % of 31%. On my last visit we talked about stopping treatment in November and then seeing how I progressed, then restarting treatment for good at around a CD4 count of 300 or 350. My doctor recommended this option and I am leaning toward this, but she mentioned that if I stop treatment I may feel tired and rundown at times, but that if I continue taking drugs I might feel better psychologically and physically. Treatment adherence is not a problem for me, but I'm just wondering how my physical state is going to change if I stop treatment. Will I need to pay extra special attention to my diet and exercise, as well as other things? Will I feel the same as I do now? I like the idea of stopping treatment because of the side effects of the drugs and the fact that I don't need them at the moment. I think I'll actually feel better off the pills, but what do you think? The biggest side effect I have is some joint and muscle pain, that while annoying is not altering my lifestyle any. Thanks for your advice
| Response from Dr. Pierone
Hello and thanks for posting.
Since you don't know whether you need to be on treatment, it is reasonable to stop and see how things progress. If you stop therapy you may end up feeling better if the medications are producing significant side effects. It is possible that you might feel worse, especially if you have a viral rebound reaction which sometimes occurs when meds are stopped. Maintaining a good diet and exercise program are important for optimal health whether off or on HAART. Based on some of the recent STI studies (SMART and Staccato), if you do stop therapy, the data would suggest restarting at a 350 CD4+ lymphocyte threshold.
If you decide to stop in the future let us know how things turn out for you. Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.